Texas, 2025

Hail and Damaging Winds in Texas, May 8, 2025

May 8, 2025 · NWS BRO · 21 events in 3 counties and zones

Multiple rounds of strong to severe thunderstorms resulted in several large hail and a few damaging wind reports across the region on May 8th. A high-precipitation supercell thunderstorm developed across the Brush Country/Rio Grande Plains by mid afternoon and held together while crossing through the lower/mid Rio Grande Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
$2.0 million
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Multiple rounds of strong to severe thunderstorms resulted in several large hail and a few damaging wind reports across the region on May 8th. A high-precipitation supercell thunderstorm developed across the Brush Country/Rio Grande Plains by mid afternoon and held together while crossing through the lower/mid Rio Grande Valley. The supercell produced very large hail across the Brush Country, then dropped a damaging microburst in North McAllen by early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 8, 12:22 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, May 8, 12:22 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
122 PM CDT Thu May 8 2025

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(Now through Friday night)
Issued at 122 PM CDT Thu May 8 2025

Key Messages:

- There is a medium to high chance (30-60%) of isolated pockets of
  3-5 inches of rain across portions of the region, which may
  result in an increased threat for flash flooding.

- Strong to severe thunderstorms through the late afternoon hours
  and overnight with a primary threat of damaging wind gusts and
  large hail.

An active short term period is expected through early Friday
morning across Deep South Texas and the Gulf waters with strong to
severe thunderstorms capable of producing damaging wind gusts,
large hail, and heavy rainfall. The latest suite of high resolution
and probabilistic guidance indicate there is a potential for
isolated 3-5 inches of rainfall through early Friday morning given
the very rich moisture content across Deep South Texas, mainly
along and east of US-281. The HREF 24-hour probability-matched
mean also highlights a swatch of localized 3-5 inches through
Friday morning across portions of the Lower/Mid Rio Grande Valley
and the Northern Ranchlands.

For this afternoon and evening, there will be two areas of
convection that could pose a threat for severe weather. The first
area will be along a weak boundary draped across portions of the
Lower to Mid RGV, which will serve as a focus for convective
development through the afternoon hours. A favorable environment
characterized by high moisture content (PWATs of 2.15” observed
with this morning’s 12Z sounding), high instability (MUCAPE values
upwards of 3000 J/kg), and modest shear profiles (bulk shear
values upwards of 50 knots) would support a damaging wind gusts
and hail threat with any severe thunderstorms. However, this
morning’s activity may limit the severe potential somewhat. The
second area for convective development will be over the Sierra
Madre in Mexico late this afternoon and evening as a shortwave
approaches, with discrete cells quickly developing as it
encounters a highly favorable environment and translate east to
southeast. While initial development is expected to be discrete in
nature, upscale growth into an MCS or cluster of strong to severe
thunderstorms may develop and translate toward the region through
late this evening.

As the aforementioned shortwave approaches from Northern Mexico,
a line of showers and strong to severe thunderstorms is expected
to track across Deep South Texas from northwest to southeast late
this evening and overnight. With this activity, the main threats
are damaging wind gusts and heavy rainfall, although some large
hail cannot be ruled out over the Upper RGV and Northern
Ranchlands. Instances of flash flooding cannot be ruled out into
the overnight hours, especially over low-lying or flood-prone
areas.

Convection should exit the region by Friday morning, with only
some activity continuing through early Friday afternoon over the
Gulf waters. Otherwise, expect northerly winds to prevail through
tomorrow night and mostly sunny/clear skies. Expect lows in the
60s and highs in the 80s.

&&

.LONG TERM...
(Saturday through next Thursday)
Issued at 122 PM CDT Thu May 8 2025

In wake of the frontal passage, generally rain-free conditions and
near normal temperatures will prevail over Deep South Texas
through the weekend. Above normal temperatures are forecast for
most of the week next week with highs in the 90s region wide, and
portions of the Upper RGV and Northern Ranchlands realizing highs
of 100-101 degrees by mid week. In combination with the humidity,
this will result in a minor to moderate heat risk across Deep
South Texas.

&&

.AVIATION...
(18Z TAFS)
Issued at 1238 PM CDT Thu May 8 2025

A mix of IFR and MVFR conditions and variable winds prevail across
Deep South Texas early this afternoon. BRO radar currently
indicates scattered to numerous SHRA and TSRA across portions of
the RGV extending eastward along the coast/over the Gulf waters.
IFR to MVFR ceilings are expected through the majority of the TAF
period, though some brief periods of VFR ceilings are possible
this afternoon. Multiple rounds of convection are possible this
afternoon into tonight and will likely impact all three
aerodromes. Latest short-term model guidance continues to suggest
that scattered showers and thunderstorms will develop over the
area through the afternoon. There is increasing confidence that a
line of convection upstream will to move southeast through the
area tonight into early Friday morning.

&&

.MARINE...
Issued at 122 PM CDT Thu May 8 2025

Now through Friday night...Periods of showers and thunderstorms,
some severe, are expected through early Friday afternoon over the
Gulf waters ahead of the passage of a cold front. Locally enhanced
winds and seas are expected within any thunderstorms. East winds
will shift to the north and northeast late tonight into tomorrow
as the cold front tracks across the region. Small Craft Exercise
Caution conditions will be possible in wake of the frontal
passage, and low to moderate seas will prevail.

Saturday through next Thursday...Generally favorable marine
conditions will prevail with low to moderate seas and light to
moderate winds through early next week. A tightening pressure
gradient will result in increasing winds and seas by mid week, and
Small Craft Exercise Caution to Small Craft Advisory conditions
will return.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             71  83  65  83 /  80  40   0  10
HARLINGEN               68  84  63  85 /  70  30   0  10
MCALLEN                 71  86  67  87 /  80  30   0   0
RIO GRANDE CITY         69  85  65  84 /  90  20   0   0
SOUTH PADRE ISLAND      74  79  71  78 /  80  50   0  10
BAYVIEW/PORT ISABEL     71  81  66  82 /  70  40   0  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...22-Garcia
LONG TERM....22-Garcia
AVIATION...63-KC

In the hours before

Special weather statement, May 8, 8:18 AM CST, 5 hours 34 minutes before
Special Weather Statement
National Weather Service Brownsville TX
918 AM CDT Thu May 8 2025

TXZ355-081500-
Coastal Cameron TX-
918 AM CDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CAMERON COUNTY
THROUGH 1000 AM CDT...

At 917 AM CDT, Doppler radar was tracking a strong thunderstorm near
Holly Beach, or 10 miles northwest of South Padre Island, moving
southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Port Isabel City Hall, Beach Access Five, Holly Beach, Laguna
Heights, Port Isabel Lighthouse, Port Isabel Library, Port Isabel
High School, Port Isabel Fire And Police Department, Laguna Vista
Police Department, and Garria Elementary School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2625 9713 2614 9713 2609 9716 2617 9717
      2615 9718 2611 9717 2603 9720 2612 9736
      2619 9740 2630 9733 2626 9719 2624 9719
      2619 9718 2618 9717 2626 9718
TIME...MOT...LOC 1417Z 300DEG 14KT 2619 9731

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

68
Special weather statement, May 8, 8:41 AM CST, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Brownsville TX
941 AM CDT Thu May 8 2025

TXZ355-455-081515-
Cameron Island TX-Coastal Cameron TX-
941 AM CDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT  THROUGH 1015 AM CDT...

At 940 AM CDT, Doppler radar was tracking a strong thunderstorm over
Beach Access Four, or near South Padre Island, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Port Isabel City Hall, U.s. Coast Guard Station, Port Isabel
Lighthouse, Beach Access Four, Port Isabel High School, Port Isabel
Fire And Police Department, South Padre Island Convention Center,
Beach Access Six, Laguna Vista Police Department, and Garria
Elementary School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2624 9708 2597 9714 2597 9715 2609 9731
      2626 9721
TIME...MOT...LOC 1440Z 289DEG 20KT 2616 9717

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

68
Special weather statement, May 8, 12:01 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Brownsville TX
101 PM CDT Thu May 8 2025

TXZ355-454-455-081830-
Cameron Island TX-Coastal Cameron TX-Willacy Island TX-
101 PM CDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT  THROUGH 130 PM CDT...

At 100 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Beach Access Six, or 12 miles east of Arroyo City,
moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2624 9713 2625 9727 2640 9730 2643 9716
TIME...MOT...LOC 1800Z 264DEG 21KT 2633 9724

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

68
Special weather statement, May 8, 1:45 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Brownsville TX
245 PM CDT Thu May 8 2025

TXZ253-255-082015-
Southern Hidalgo TX-Inland Cameron TX-
245 PM CDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HIDALGO AND WEST
CENTRAL CAMERON COUNTIES THROUGH 315 PM CDT...

At 244 PM CDT, Doppler radar was tracking a strong thunderstorm over
Villa Verde, or over Weslaco, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Donna Public Library, Adams Gardens, Weslaco Mid Valley Airport, Lion
Lake, A.p. Solis Middle School, Llano Grande Country Club, Beatriz
Garza Middle School, Weslaco City Hall, North Bridge Elementary
School, and Taylor Elementary School.

This includes US Highway 281 between mile markers 800 and 812.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2614 9810 2633 9789 2611 9772 2607 9793
      2607 9794 2606 9795 2605 9797 2607 9798
      2606 9799 2607 9800 2606 9801 2607 9801
      2606 9802 2607 9803 2605 9804
TIME...MOT...LOC 1944Z 239DEG 24KT 2613 9800

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

68

The radar

The Brownsville radar (KBRO), 62 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

19 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Hidalgo

When
May 8, 1:52 PM CST
Where
Hidalgo County, 0.93 mi NE of Weslaco Mid Vly Arpt
Measured
1 in hail
Reported by
Public
Coordinates
26.180, -97.960

Broadcast media shared a video from a resident with estimated quarter size hail at the intersection of Mile 9 and 1015 north of Weslaco.

Hail, Hidalgo

When
May 8, 2:05 PM CST
Where
Hidalgo County, 4.15 mi N of Weslaco
Measured
1 in hail
Reported by
Public
Coordinates
26.230, -97.980

Broadcast media shared a resident report of estimated 1 inch hail in Weslaco. Time estimated based on radar data.

Hail, Jim Hogg

When
May 8, 3:56 PM CST
Where
Jim Hogg County, 4.54 mi NNW of Guerra
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
26.940, -98.910

There was a report from a trained spotter of baseball size hail at the intersection of FM2687 and FM649.

Hail, Starr

When
May 8, 4:05 PM CST
Where
Starr County, 5.66 mi WNW of Rincon
Measured
1.75 in hail
Reported by
Public
Coordinates
26.560, -98.660

There was an mPING report of golf ball size hail about 5.6 miles west-northwest of Rincon, or about 16.5 miles northeast of Rio Grande City.

Hail, Starr

When
May 8, 4:10 PM CST
Where
Starr County, 8.46 mi NNE of Olnos
Measured
1.75 in hail
Reported by
Public
Coordinates
26.480, -98.720

Pictures and video showed ping pong to golf ball size hail about 8.7 miles north-northeast of Rio Grande City.

Hail, Starr

When
May 8, 5:24 PM CST
Where
Starr County, 3.72 mi NE of Rincon
Measured
1 in hail
Reported by
Public
Coordinates
26.550, -98.530

A ranch owner sent a video of estimated quarter size hail.

Thunderstorm Wind, Hidalgo

When
May 8, 5:30 PM CST
Where
Hidalgo County, 3.77 mi W of Mc Cook
Measured
65 kt (75 mph) estimated gust
Crop damage
$2.0 million
Reported by
Emergency Manager
Coordinates
26.470, -98.460

An emergency manager reported 500 acres of corn destroyed in a farm field about 4.4 miles west-southwest of McCook.

Thunderstorm Wind, Hidalgo

When
May 8, 6:01 PM CST to 6:04 PM CST
Where
Hidalgo County, 3.81 mi WNW of Edinburg Muni Arpt to 2.82 mi WNW of Edinburg Muni Arpt
Measured
74 kt (85 mph) estimated gust
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
26.327, -98.254

Just after 7 PM CDT May 8, 2025, a strong microburst descended |from a hail-producing supercell thunderstorm in North McAllen, near the |city line with Edinburg. Damage, mainly to over 100 large mesquite and|live oak tree limbs, occurred between north Taylor Road and north Ware |Road. Along and just north of Mile 8 1/2 Road, one unanchored |recreational vehicle (RV) was flipped, with several sections of fence |blown down and small portions of the roof removed. Along Ware Road, one |industrial business lost its sheet metal roof and garage.

The most notable damage was seen east of Ware Road, mainly between Mile 9 |Road and State Road (SR) 107. In the El Pacifico neighborhood, one residence had|an unanchored RV turned, flipped, and rolled while the residence and several|more had scattered fence and isolated roof damage. One garage door was |blown in. Between Mile 8 1/2 Road and the Sharyland Water Supply Corporation, |widespread damage was seen in the Eldorado at Thousand Oaks Apartment/Duplex |subdivision, with other damage at a new subdivision immediately north. Much|of these neighborhoods' fencing was blown down, several carport stanchions|were snapped or lifted, and at least three homes had partial roof shingle |lift. Windblown fencing and carport material impacted nearby structures, |shattering windows and damaging stucco siding. Wooden power poles and light |poles were leaning to the east and southeast. A few wood-framed buildings |under construction were partially destroyed, and two more unbraced garages|were blown in. South of SR 107, damage was more isolated - mainly to tree |limbs and some fences, but one automobile repair shop along La Lomita Road|had part of its sheet metal roof lifted off.

In all, several dozen homes and a few businesses had some damage, and hundreds |of large tree limbs were blown down with at least ten uprooted.

Hail, Hidalgo

When
May 8, 6:05 PM CST to 6:15 PM CST
Where
Hidalgo County, 3.71 mi SW of Edinburg Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
26.260, -98.240

There was a report received from a HAM Operator of 1 inch hail. The hail lasted for ten minutes at this location.

Hail, Hidalgo

When
May 8, 6:07 PM CST
Where
Hidalgo County, 3.33 mi NE of Shayland
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
26.260, -98.250

A local EM reported ping pong size hail at his residence in north McAllen.

Hail, Hidalgo

When
May 8, 6:12 PM CST
Where
Hidalgo County, 3.23 mi SW of Edinburg Muni Arpt
Measured
1.75 in hail
Reported by
Social Media
Coordinates
26.270, -98.240

A member of the public posted a Facebook photo of golf ball sized hail.

Hail, Hidalgo

When
May 8, 6:12 PM CST
Where
Hidalgo County, 2.76 mi N of Mc Allen
Measured
1 in hail
Reported by
Public
Coordinates
26.240, -98.230

A member of the public posted a photo on Facebook of 1 inch hail.

Hail, Hidalgo

When
May 8, 6:12 PM CST
Where
Hidalgo County, 2.83 mi NNE of Mc Allen
Measured
2 in hail
Reported by
Public
Coordinates
26.240, -98.220

A member of the public reported 2 inch hail via Facebook in north McAllen.

Hail, Hidalgo

When
May 8, 6:15 PM CST
Where
Hidalgo County, 2.83 mi SSE of Edinburg Muni Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
26.260, -98.190

A member of the public sent photos through Facebook showing approximately golf ball sized hail.

Hail, Hidalgo

When
May 8, 6:15 PM CST
Where
Hidalgo County, 3.45 mi S of Edinburg Muni Arpt to 3.51 mi S of Edinburg Muni Arpt
Measured
2 in hail
Reported by
Public
Coordinates
26.250, -98.200

There was a photo received from DHR Health of 2 inch size hail that fell near Dove and McColl along the Edinburg/McAllen line. Within a half mile of this location, a member of the public provided a photo via Facebook, also showing 2 inch diameter hail.

Hail, Hidalgo

When
May 8, 6:15 PM CST
Where
Hidalgo County, 2.83 mi NNW of Pharr
Measured
1 in hail
Reported by
Public
Coordinates
26.240, -98.190

A member of the public reported one inch size hail in north Pharr near the McAllen city line.

Hail, Hidalgo

When
May 8, 6:18 PM CST
Where
Hidalgo County, 3.23 mi NE of Shayland
Measured
3 in hail
Reported by
Public
Coordinates
26.250, -98.240

A member of the public reported 3 inch diameter (tea cup size) hail, via Facebook. The stone was oblong shape, with a width of 1.5 inches.

Hail, Hidalgo

When
May 8, 6:18 PM CST
Where
Hidalgo County, 2.16 mi SSE of Edinburg
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
26.270, -98.160

A trained weather spotter reported golf ball size hail near the intersection of Wisconsin and Veterans in south Edinburg.

Hail, Hidalgo

When
May 8, 6:18 PM CST
Where
Hidalgo County, 2.32 mi SW of Edinburg Muni Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
26.280, -98.230

A member of the public reported golf ball size hail in north McAllen (via Facebook) near the Edinburg city line.

Hail, Hidalgo

When
May 8, 6:31 PM CST
Where
Hidalgo County, 0.93 mi NE of Donna
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
26.180, -98.040

A trained spotter reported golf ball size hail just northeast of Donna, TX.

Hail, Hidalgo

When
May 8, 6:50 PM CST
Where
Hidalgo County, 1.42 mi WNW of Retampego
Measured
1.5 in hail
Reported by
Public
Coordinates
26.090, -97.940

A member of the public reported 1.5 inch hail via Facebook, about 1 mile east of Progreso near the international border.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1257691, 1257692, 1257693, 1257695, 1257696, 1257694, 1257701, 1257702, 1257699, 1257700, 1257704, 1257705, 1263452, 1257697, 1257710, 1263449, 1263450, 1263473, 1263474, 1263476, 1263477.